MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75023714
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the tip of a polarcup reducer part for impactor broke.Surgery was resumed, without any delay, with a back-up device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
The information received by the manufacturer has been re-evaluated for mdr reporting and it was determined that this case does not meet the threshold for reporting and is a non-reportable event.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly and a further report submitted outlining both the event details and our investigations performed.While this event is no longer considered reportable, this report is being submitted as a courtesy to provide updated investigation results based on the return and evaluation of the complaint device subsequent to the submission of our previous supplemental report.Results of investigation: it was reported that, during a total hip replacement surgery, the tip of a polarcup reducer part for impactor broke.Surgery was resumed, without any delay, with a back-up device.Patient was not harmed as consequence of this problem.The complaint device intended for use in treatment was returned for investigation.A visual evaluation of the returned device was conducted, and it showed heavy signs of usage throughout the device, with a vertical cut on its surface.So, the mentioned failure mode is confirmed.The batch number is not readable in the instrument, so the document history review was not possible.A complaint history review was performed on product number level over the previous 12 months, since the batch number is unknown, and it revealed 7 additional complaints with similar failure modes.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the performed investigations, the relationship between the reported event and the device was confirmed.Considering the performed visual inspection, the device deformation may arise from an unintended use error.The instrument is designed to reposition the polarcup shell.It is therefore subjected to repeated impact forces.Additionally, repeated steam sterilization processes could contribute to an embrittlement.However, the vertical cut found on the device may arise from an inadequate use of it.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further action is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.
 
Additional Manufacturer Narrative
H3, h6.It was reported that, during a total hip replacement surgery, the tip of a polarcup reducer part for impactor broke.Surgery was resumed, without any delay, with a back-up device.Patient was not harmed as consequence of this problem.The device used in treatment was not returned for investigation.A product evaluation was not possible.No batch number was communicated so the document history review was not possible.A complaint history review was performed.The occurrence of the reported failure mode is anticipated with a low risk level as per risk management.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the information provided to the complaint, it is not possible to confirm the reported failure mode.A relationship between the reported event and the device cannot be confirmed and the root cause of the reported issue remains undetermined.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for corrective action because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARCUP REDUCER PART FOR IMPACTOR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15467534
Report Number9613369-2022-00514
Device Sequence Number20553361
Product Code LWJ
UDI-Device Identifier07611996114614
UDI-Public07611996114614
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023714
Device Catalogue Number75023714
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer10/21/2022
12/12/2022
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date10/24/2022
12/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown